My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

Consider strychnine poisoning as a cause of recurrent generalized tonic clonic seizures and muscle spasm with clear sensorium either during or following the episode. 1-4 In contrast to the cortical source of most seizures, convulsions due to strychnine poisoning are due to the blocking of the action of spinal and brain-stem inhibitory neurons resulting in overwhelming muscle rigidity, not unlike that seen in tetanus.

Although strychnine was found in various tonics and cathartic agents and was a common cause of accidental death in children under 5 years of age in early 20th century, it is still used in various rodenticides and pesticides.3  Today, it may be used intentionally in suicide attempts as well as an adulterant in street drugs, such as amphetamines, heroin and especially cocaine. 1,3,5

The initial symptoms of strychnine poisoning include nervousness, a hyperalert state, and confusion. These symptoms may be followed by severe muscle rigidity throughout the body often in response to minimal stimuli, such as physical contact, bright lights, noise and medical procedures.3, 6,7  Interestingly, strychnine also has an excitatory action on the medulla and enhances the sensation of touch, smell, hearing and sight.6  The cause of death is usually respiratory arrest due to prolonged muscle spasms, often complicated by rhabdomyolysis and associated renal failure.1

So among the numerous causes of seizures, think of strychnine as another potential cause when there is no concurrent loss of consciousness or the expected postictal state.

Bonus Pearl: Did you know that strychnine may be present in street drugs with a variety of names such as “back breakers”, “homicide”, “red rock opium”, “red stuff” and “spike”? 7

 

Liked this post? Download the app on your smart phone and sign up under MENU to catch future pearls right into your inbox, all for free!

 

References

  1. Wood DM, Webser E, Martinez D, et al. Case report: survival after deliberate strychnine self-poisoning, with toxicokinetic data. Critical Care 2002;6:456-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC130147/
  2. Santhosh GJ, Joseph W, Thomas M. Strychnine poisoning. J Assoc Physicians India 2003;51:736. https://www.ncbi.nlm.nih.gov/pubmed/14621058
  3. Libenson MH, Young JM. Case records of Massachusetts General Hospital. A 16 years boy with an altered mental status and muscle rigidity. N Engl J Med 2001;344:1232-9. https://www.nejm.org/doi/full/10.1056/NEJM200104193441608
  4. Smith BA. Strychnine poisoning. J Emerg Med 1990;8: 321-25. https://www.ncbi.nlm.nih.gov/pubmed/2197324
  5. O’Callaghan WG, Ward M, Lavelle P, et al. Unusual strychnine poisoning and its treatment: report of eight cases. B Med J 1982;285:478. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1499293/
  6. Burn DJ, Tomson CRV, Seviour J, et al. Strychnine poisoning as an unusual cause of convulsions. Postgrad Med J 1989;65:563-64. https://www.ncbi.nlm.nih.gov/pubmed/2602253
  7. Radosavljevic J, Jeffries WS, Peter JV. Intentional strychnine use and overdose—an entity of the past? Crit Care Resusc 2006;8: 260-61. https://www.ncbi.nlm.nih.gov/pubmed/16930120

 

My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

A previously healthy young man with chest pain is admitted to my service with the diagnosis of spontaneous pneumomediastinum. He doesn’t look ill at all. What causes should I consider?

Spontaneous pneumomediastinum (SP) is defined as the presence of mediastinal free air in the absence of an obvious precipitating cause and should not be confused with pneumomediastinum occurring in the setting of gross trauma or positive-pressure mechanical ventilation in intubated patients, or catastrophic events such as blunt or penetrating trauma, infection due to gas producing organisms, retropharyngeal perforation or esophageal rupture1,2.

SP frequently occurs in young men (Figure) and is associated with a variety of factors, most commonly illicit inhalational drug use (eg, marijuana, cocaine) and performance of a Valsalva-type maneuver causing alveolar rupture2.  Ecstasy (3,4-methylenedioxymethamphetamine –MDMA) ingestion is also associated with SP, possibly related to its attendant physical  hyperactivity (eg dancing, sexual activity) or a contaminant that may predispose to alveolar rupture3,4.  Other causes not related to illicit drug use include childbirth, forceful straining during exercise, straining at stool, coughing, sneezing, retching/vomiting, pulmonary function testing, and inflation of party balloons1!

SP should always be distinguished from complicated pneumomediastinum (eg, in the setting of perforated viscus, trauma, gas-forming organisms), as it usually follows a very benign course with patients recovering without specific intervention1,2,5.

Figure: Spontaneous pneumomediastinum due to vigorous exercise in a young male

pneumomedi2

References

  1. Newcomb AE, Clarke CP. Spontaneous pneumomediastinum: A benign curiosity or a significant problem? CHEST 2005;128:3298-3302. https://www.ncbi.nlm.nih.gov/pubmed/16304275
  2. Panacek EA, Singer AJ, Sherman BW, et al. Spontaneous pneumomediastinum: clinical and natural history. Ann Emerg Med 1992;21:1222-27. https://www.ncbi.nlm.nih.gov/pubmed/1416301
  3. Gungadeen A, Moor J. Extensive subcutaneous emphysema and pneumomediastinum after ecstasy ingestion. Case Rep Otolaryngol 2013; http://dx.doi.org/10.1155/2013/79587
  4. Stull BW. Spontaneous pneumomediastinum following ecstasy ingestion and sexual intercourse. Emerg Med J 2008;25:113-14. https://www.ncbi.nlm.nih.gov/pubmed/18212154
  5. Kelly S, Hughes S, Nixon S, et al. Spontaneous pneumomediastinum (Hamman’s syndrome). Surgeon 2010;8:63-66. https://www.ncbi.nlm.nih.gov/labs/articles/20303884
A previously healthy young man with chest pain is admitted to my service with the diagnosis of spontaneous pneumomediastinum. He doesn’t look ill at all. What causes should I consider?